Alert archive / Kansas / High Wind Warnings in 2021

High Wind Warning 2, NWS Dodge City, KS

February 4, 20218 counties in Kansas

NWS Dodge City, KS issued this high wind warning at Feb 4, 2021, 1:24 AM CST for 8 counties in Kansas. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 4, 2021, 1:24 AM CST (07:24 UTC)
Expired
Feb 4, 2021, 6:00 AM CST
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 4, 1:45 AM CSTNON-TSTM WND GST 593 W Bloom, KSMESONET STATION DW9907 BLOOM.
Feb 4, 1:52 AM CSTNON-TSTM WND GST 643 Ene Dodge City, KSASOS STATION KDDC DODGE CITY REGIONAL AIRPORT.
Feb 4, 1:52 AM CSTNON-TSTM WND GST 643 Nnw Ft. Dodge, KSFROM THE DODGE CITY ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2581 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WWUS73 KDDC 040724
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
124 AM CST Thu Feb 4 2021

KSZ064-078>081-088>090-041200-
/O.NEW.KDDC.HW.W.0002.210204T0724Z-210204T1200Z/
Hodgeman-Ford-Edwards-Kiowa-Pratt-Clark-Comanche-Barber-
Including the cities of Jetmore, Hanston, Dodge City, Kinsley, 
Lewis, Greensburg, Haviland, Pratt, Ashland, Minneola, Coldwater,
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
124 AM CST Thu Feb 4 2021

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Hodgeman, Ford, Edwards, Kiowa, Pratt, Clark, Comanche 
  and Barber Counties.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Springer
1 follow-up statement
150 
WWUS73 KDDC 041151
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
551 AM CST Thu Feb 4 2021

KSZ064-078>081-088>090-041300-
/O.EXP.KDDC.HW.W.0002.000000T0000Z-210204T1200Z/
Hodgeman-Ford-Edwards-Kiowa-Pratt-Clark-Comanche-Barber-
Including the cities of Jetmore, Hanston, Dodge City, Kinsley, 
Lewis, Greensburg, Haviland, Pratt, Ashland, Minneola, Coldwater,
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
551 AM CST Thu Feb 4 2021

...HIGH WIND WARNING WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

Post-frontal north winds have weakened to below High Wind Warning
criteria.

$$

Springer

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind warning went out at Feb 3, 11:50 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Feb 3, 11:50 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1150 PM CST Wed Feb 3 2021

...Updated Aviation...

.SHORT TERM...(This evening through Thursday)
Issued at 1218 PM CST Wed Feb 3 2021

Short range models indicate an upper level shortwave trough dipping
southeast across the Northern/Central Rockies this evening and
farther southeast into the Western High Plains overnight, sending an
attendant cold front through western Kansas into northern Oklahoma
by daybreak Thursday morning. As the upper level system approaches,
surface low pressure developing in eastern Colorado will deepen as
it begins to push into western Kansas this evening, and onward into
eastern Kansas by early Thursday morning as the cold front moves
through southwest/central Kansas. Despite a lack of moisture as
indicated by model soundings, light snow will be possible for a
few hours Thursday morning across west central, central and possibly
portions of southwest Kansas as H7 frontogenetic banding shifts
southeast across the area in conjunction with the arrival of a
strong +150kt upper level jet max nosing eastward into southwest
Kansas. There is a general model consensus showing fairly weak QPF
signals suggesting relatively minimal potential snowfall amounts,
including anywhere from a dusting to maybe a few tenths or so.

Colder air will spill into western Kansas late tonight dropping
temperatures well into the 30s(F) by daybreak Thursday morning. A
few mid/upper 20s(F) are likely farther north/northwest. Highs are
only expected up into the 40s(F) Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 1252 PM CST Wed Feb 3 2021

Quieter conditions are likely Thursday night into Friday as a much
drier air mass dominates across the Western High Plains. Another
cold front is projected to push into western Kansas Saturday as a
secondary upper level shortwave digs southeast out of the Northern
Rockies into the Western High Plains. However, the bulk of the system
and associated moisture is expected to track southeast out of Nebraska
through eastern Kansas during the afternoon limiting any snow chances
primarily to central Kansas. Colder, but more tranquil conditions
return Sunday into early next week as a zonal flow sets up across
the Western High Plains. High temperatures may rebound somewhat
Friday as a westerly downslope flow sets up across the Western
High Plains. Under decreasing cloud cover, expect afternoon highs
pushing the upper 40s(F) to the lower/mid 50s(F). The next cold
front is projected to surge southward through the Northern Plains
Saturday and into northern Kansas Saturday night before stalling
out. This is expected to drop temperatures below the seasonal
average by the early part of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1148 PM CST Wed Feb 3 2021

VFR flying conditions are expected for the first several hours of
the TAF period before MVFR cigs/vis affect all terminals beginning
around the 09-11Z time frame as a strong cold front moves through
southwest Kansas. Strong north winds sustained around 25-30 kts,
with gusts in the 40-45 kt range, are expected behind the front,
and these winds will not appreciably relax until around sunset
tomorrow. There is also potential for some light rain or snow
during the early morning hours, but this front is expected to be
mostly dry. Nevertheless, confidence is high enough in at least
some precipitation to mention in the DDC, GCK and HYS TAFs. By
15-18Z, conditions at all terminals will return to VFR for the
remainder of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  33  47  22  52 /  20  10   0   0
GCK  31  46  20  50 /  30  30   0   0
EHA  33  48  22  51 /  10  20   0   0
LBL  32  49  19  51 /  10  20   0   0
HYS  30  42  21  48 /  30  30   0   0
P28  35  48  25  54 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Springer
Hazardous weather outlook, Feb 3, 3:21 AM CST, 22 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
321 AM CST Wed Feb 3 2021

KSZ030-031-043>046-061>066-074>081-084>090-040930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
321 AM CST Wed Feb 3 2021 /221 AM MST Wed Feb 3 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Below normal temperatures are expected this weekend into the early
part of next week.

Days 2-7 Hazards
----------------
* Thursday
  - Non thunderstorm wind: Limited risk
  - Snow: Limited risk

* Friday
  - Snow: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Excessive cold: Limited risk

* Sunday
  - Excessive cold: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Excessive cold: Limited risk

* Tuesday
  - Excessive cold: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Nearby

High Wind Warnings in Kansas, 2021Every high wind warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.